Membership information 1800 509 441
Medicolegal advice +44 113 241 0200

Stevens-Johnson syndrome

01 November 2004

Ms G was in her twenties when she suffered blackouts. Her GP, Dr A, referred her to Dr P, a consultant neurologist. Ms G was diagnosed as suffering from epilepsy and treated with phenytoin at a dose of 300mg daily.

Shortly after this Ms G felt very tired and unwell. Her father claimed to have spoken to Dr C, another practice member, about her. No notes were kept of the advice given. Ms G continued on the phenytoin.

The next day Ms G saw Dr C. She claimed to have reported feeling very unwell, drowsy and slow. No record of these complaints was found in the notes. Dr C advised Ms G to continue the phenytoin, with a blood test after two weeks on the drug, as recommended by Dr P.

Over the next week, both Ms G and her father attended the surgery and spoke to Dr C about her symptoms of drowsiness. At some point Ms G went for a phenytoin blood level at hospital. The notes are confusing and there is no record of when exactly the blood test was performed, or when any result was received.

Two weeks after starting the phenytoin Ms G saw Dr V at the practice. Ms G had flu-like symptoms and was covered in a maculo-papular rash. Dr V asked Drs C and A to look at it.

The doctors had a discussion and considered the possibility of Stevens-Johnson syndrome. The record shows that Ms G had a sore throat and red eyes, but little else. The doctors recalled that Ms G didn’t seem too unwell. Dr V advised discontinuing the phenytoin and prescribed chlorpheniramine. Ms G went home. The doctors stated that they had not received a phenytoin level at this point.

The next day Dr C was asked to visit Ms G at home. She was clearly unwell with a fever, bilateral conjunctivitis, a severe generalised rash affecting her whole body and the palms and soles of the feet, with lip and mouth ulcers. Dr C discussed the case with Dr P and Ms G was admitted to hospital.

A dermatologist diagnosed Stevens-Johnson syndrome complicated by toxic epidermal necrolysis. An ophthalmologist noted the absence of serious ocular complications. Ms G was transferred to a specialist unit for further treatment. Eventually Ms G recovered from her illness.

An action against Ms G’s GPs was started, alleging negligence in the delayed detection of Stevens-Johnson syndrome.

Expert opinion

Expert GP advice was critical of Drs C, V and A for not seeking advice earlier in the course of the illness, especially once the diagnosis had been raised as a possibility.

There was concern over the lack of documentation of the date of receipt of Ms G’s phenytoin level. This was in the toxic range at 39.1mg/l (therapeutic range 10–20 mg/l). It was felt that the onus was on Ms G’s GPs to have chased up this result once Ms G complained of symptoms which could indicate phenytoin toxicity. The system of communication between the hospital laboratory and the GP practice caused concern.

Expert advice on causation was more equivocal. Although phenytoin is accepted as an agent which causes Stevens- Johnson syndrome, the reaction is idiosyncratic and not causally related to drug plasma-levels. It could not be established with certainty that any alteration of Ms G’s management would have resulted in a different outcome.

We bore the costs of our members but they were excluded from any liability in the settlement.

Learning points

  • Notes – The quality of the GPs’ notekeeping in this case was poor, leaving them vulnerable to a claim.
  • Monitoring – Anti-epileptic therapies often require plasma level monitoring to avoid toxicity. It is important to have good systems in place so that everyone is clear about when blood tests are needed, how and when results are received and what action should be taken as a result. Effective communication between primary and secondary care is important. When a patient on anti-epileptic medication complains of tiredness, slowing or double vision, toxic effects of their medication must be considered. Questions about diplopia and clumsiness along with examination for nystagmus, dysarthria and cerebellar signs are useful screening measures that should be recorded. If these clinical indicators suggest toxicity, then checking plasma drug levels and/or referring for advice is sensible in primary care.
  • Phenytoin – This drug has zero-order metabolism in therapeutic doses, i.e. the enzyme mechanism responsible for its breakdown is usually saturated. There can be an unpredictable dose to plasma level relationship, particularly at first exposure in a given individual. Small changes in dose can lead to massive changes in plasma level, and careful dosing and monitoring are advised. Interactions with other drugs are common. If you are unsure about the effect of any of these factors when prescribing phenytoin, seek expert advice or consult a national formulary.
  • Stevens-Johnson syndrome – This relatively rare idiosyncratic condition occurs in reaction to drugs, infections and malignancy and represents the severe end of the spectrum of erythema multiforme. It is potentially life-threatening with a mortality of up to 15%. It causes rash and ulceration of mucosal surfaces and may affect the eyes, with serious sequelae. If the eyes are involved, early ophthalmological advice is recommended. Early recognition and specialist care may improve the outcome.

A useful online tutorial is available here. See the following image for clinical pictures of the typical late lesions of the syndrome. A survey of the incidence of severe cutaneous reactions to anti-epileptic drugs is relevant to those who regularly prescribe them.

See Rzany B et al. ‘Risk of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis During First Weeks of Antiepileptic Therapy: A Case-Control Study on Severe Cutaneous Adverse Reactions.’ Lancet, 353(9171):1033–4 (1999).